Texas, 2015

Flash Flooding and Flooding in Texas, December 12 to 14, 2015

December 12 to 14, 2015 · NWS FWD · 26 events in 13 counties and zones

Two rounds of heavy rainfall affected the North and Central Texas region as an upper level low approached from the west. The first round affected locations east of Interstate 35 resulting in flooding of mainly roads and along creeks and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$272,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two rounds of heavy rainfall affected the North and Central Texas region as an upper level low approached from the west. The first round affected locations east of Interstate 35 resulting in flooding of mainly roads and along creeks and streams. Overnight, a squall line moved through the region producing some instances of damaging wind, but most of the estimated wind speeds were below severe criteria. A large area of rain lingered behind the squall line resulting in more flooding across counties mainly east of Interstate 35. Rainfall totals for the 2 day period along a line from Lamar to Leon counties where most of the flooding occurred was 2-4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 12, 2:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 12, 2:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
256 PM CST SAT DEC 12 2015

.DISCUSSION...
THE FIRST ROUND OF CONVECTION IS NOW ONGOING AND INCREASING WITHIN
AN ENHANCED AREA OF LOW LEVEL WAA AND MOISTURE TRANSPORT ACROSS
THE EASTERN CWA. VERY STRONG 925-850MB WINDS 35-50 KTS WERE NOTED
PER AREA VAD WIND PROFILES ON REGION WSR-88D/S. STRONG S/SWLY
EFFECTIVE WIND SHEAR NEAR 50 KTS AND WEAK INSTABILITY ARE IN PLACE
THIS AFTERNOON ACROSS OUR SOUTHEAST COUNTIES. AN ISOLATED SEVERE
WEATHER THREAT WILL CONTINUE WITH EMBEDDED TSTORMS IF THEY CAN GET
ROOTED TO THE SURFACE. THE BIG QUESTION IS WHETHER ANY STORMS WILL
BECOME ROOTED AT THE SURFACE OR NOT...AS THE APPROACHING DEEP
UPPER LOW APPROACHES FROM THE WEST AND LIFTS AND MOISTENS WHATEVER
SUBSIDENCE INVERSION THAT REMAINS. LAPSE RATES ARE NOT STEEP IN
THIS AREA...SO ANY THREATS WOULD BE ISOLATED AREAS OF DAMAGING
WINDS OR A BRIEF TORNADO WITH BOTH 0-1KM/0-3KM SRH VALUES BETWEEN
150-300 S2/KM2.

BY NIGHTFALL...THIS FIRST AREA SHOULD BECOME MORE OF A HYDROLOGIC
THREAT AS UNIDIRECTIONAL...DEEP LAYER SSWLY FLOW CONTINUES FROM
SOUTH CENTRAL TEXAS UP TOWARD THE ARKLATEX AND EAST TX. TRAINING
OF SHOWERS AND SCATTERED STORMS CONTAINING MODERATE TO BRIEF HEAVY
RAINFALL WILL CONTINUE ACROSS THIS AREA THIS EVENING. ISOLATED
FLASH FLOODING IS CERTAINLY POSSIBLE. AS THE NIGHT
PROGRESSES...THE STRONG UPPER TROUGH WILL BEGIN LIFTING OUT OVER
THE HIGH PLAINS OF WEST TX AND THE OK/TX PANHANDLES. THIS WILL
OCCUR OVER THE TOP OF A STRONG SURFACE COLD FRONT CURRENTLY NOW
MOVING INTO THE NORTHERN TX PANHANDLE AREA THAT WILL MOVE INTO THE
SOUTH PLAINS THIS EVENING. MORE SHOWERS AND STORMS WILL DEVELOP
ALONG THE SURFACE COLD FRONT TO OUR WEST AND FORM POSSIBLY INTO A
BROKEN SQUALL LINE AT A TIME THE LOW LEVEL JET INCREASES ACROSS
THE REGION. SURFACE GRADIENT SOUTHERLY WINDS WILL ALSO BE STRONG
AND LIKELY 15 TO 25 MPH WITH ENHANCED GUSTS 30 TO 35 MPH. AT THIS
TIME...A WIND ADVISORY WAS NOT ISSUED BUT WILL BE SOMETHING WE
MONITOR CLOSELY THROUGH THE EVENING HOURS.

TIMING OF THE LINEAR STORMS ALONG THE COLD FRONT WILL LIKELY BE
AROUND MIDNIGHT ACROSS OUR FAR WESTERN COUNTIES...BEFORE IT TRACKS
PROGRESSIVELY EAST ACROSS ALL OF THE CWA OVERNIGHT INTO THE EARLY
MORNING HOURS SUNDAY. STEEPENING OF LAPSE RATES ALOFT IN AN AREA
OF COOLING MID LEVEL TEMPERATURES WITH THE UPPER TROUGH COULD
ENHANCE CAPE WITHIN THE HAIL GROWTH ZONE ACROSS OUR FAR WESTERN
COUNTIES. A BRIEF WINDOW FOR A LARGE HAIL THREAT COULD COME TO
FRUITION ACROSS THESE AREAS AROUND MIDNIGHT. HOWEVER...WE EXPECT
THE MAIN THREATS TO CONTINUE TO BE LOCALLY HEAVY RAINS...FREQUENT
LIGHTING...AND DAMAGING WINDS. ANY BREAKS IN THE LINE AND WHERE
STORM-RELATIVE INFLOW CAN BE LOCALLY ENHANCED COULD RESULT IN A
BRIEF SPIN-UP TORNADO OR TWO. THE HAIL THREAT SHOULD COME DOWN
READILY AS THE LINEAR SYSTEM APPROACHES I-35 AND POINTS EAST AS
MID LEVEL LAPSE RATES READILY DECREASE ACROSS THE EASTERN HALF OF
THE AREA.

THOUGH THIS SECOND LINEAR SYSTEM WILL BE PROGRESSIVE...IT WILL
ADD TO THE ALREADY HEAVIER RAIN AMOUNTS WHEN IT REACHES OUR
EASTERN COUNTIES BY SUNRISE. AS SUCH...WE HAVE ISSUED A FLASH
FLOOD WATCH THROUGH MIDDAY SUNDAY FOR AREAS ALONG AND EAST OF A
LINE FROM BONHAM...TO CORSICANA...TO CAMERON. WIDESPREAD 2 TO 3
INCHES OF RAINFALL WITH ISOLATED AMOUNTS TO BETWEEN 4 AND 5 INCHES
ARE CERTAINLY POSSIBLE CONSIDERING THE MOISTURE FLUX ACROSS THESE
AREAS AND PWAT VALUES NEAR RECORD LEVELS DECEMBER. THROW IN IT/S
BEEN THE WETTEST YEAR ON RECORD...ANY TRAINING OR PROLONGED PERIODS
OF EVEN MODERATE RAINFALL COULD PRODUCE RUN OFF AND FLASH FLOODING.
IN ADDITION...THE TRINITY RIVER BASIN EAST INTO THE SULPHUR BASIN
WILL LIKELY ENHANCE LONG STEM RIVER FLOODING ON THOSE BASINS AS WE
MOVE THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

THE STRONG UPPER LEVEL LOW WILL LIFT NORTHEAST READILY OVER OK/KS
BY SUNDAY AFTERNOON. THIS WILL SUPPORT MOVING THE SURFACE COLD
FRONT EAST OUT OF THE AREA BY SUNDAY AFTERNOON WITH FEW LINGERING SHOWERS
ACROSS THE EAST...BUT CLEARING READILY ACROSS THE WEST. GUSTY
W/SWLY WINDS 15 TO 25 MPH WILL LIKELY OCCUR ALONG AND WEST OF I-35
SUNDAY AS LOW LEVEL DRIER AIR FILTERS IN AND MODEST CAA OCCURS.
AGAIN...DO NOT THINK IT WILL LAST LONG OR BE WIDESPREAD ENOUGH FOR
CONFIDENCE IN A WIND ADVISORY FOR SUNDAY AFTERNOON... BUT
DEFINITELY BEARS WATCHING.

CLEARING SKIES AND COOLING OF THE DRY AIRMASS ENTRAINING INTO THE
REGION SUNDAY NIGHT SHOULD ALLOW FOR LOWS TO FALL BETWEEN 35 AND
45 DEGREES FOR THE START OF THE WORK WEEK. A DRY PERIOD IS
EXPECTED INTO THE EARLY HALF OF TUESDAY...BEFORE ANOTHER MID LEVEL
LOW LIFTS OUT OVER THE CENTRAL HIGH PLAINS LATE TUESDAY AND
TUESDAY NIGHT. LOW LEVEL MOISTURE RETURN WILL BE MINIMAL AND ONLY
OCCUR ACROSS OUR FAR E/SE COUNTIES WHERE I WILL CONTINUE CARRYING
A CHANCE FOR JUST A LIGHT RAIN OR SHOWERS. ANOTHER SURFACE COLD
FRONT WILL ARRIVE LATER TUESDAY NIGHT...BUT ANY LIGHT PRECIPITATION
IS EXPECTED REMAIN WELL AHEAD OF THE COLDER AIR AND WE DO NOT
EXPECT ANY THREAT OF WINTER WEATHER WITH THIS SYSTEM. WHAT THIS
COLD FRONT WILL BRING IS COLDER TEMPERATURES WITH LOWS IN THE
UPPER 20S TO MID 30S AND HIGHS MAINLY IN THE 50S. IT IS ALMOST
CHRISTMAS IF WE HAVE FORGOTTEN...SO THIS CERTAINLY IS NOTHING
UNUSUAL FOR THE HOLIDAY SEASON.

05/

&&

.AVIATION...
/ISSUED 1211 PM CST SAT DEC 12 2015/
/18Z TAFS/

WIDESPREAD MVFR CIGS ARE IN PLACE ACROSS NORTH TEXAS AND SCATTERED
SHOWERS ARE NOW DEVELOPING AND SPREADING NORTH INTO THE REGION.
THINK ACTIVITY WILL GRADUALLY INCREASE IN COVERAGE AND INTENSITY
THROUGH THE AFTERNOON MAINLY ALONG AND EAST OF INTERSTATE 35. WACO
WILL LIKELY SEE SOME ON AND OFF SHOWERS THROUGH MUCH OF THE
AFTERNOON AND WILL KEEP A TEMPO FOR -SHRA. SCATTERED SHOWERS MAY
BE A LITTLE LATER THIS AFTERNOON FARTHER NORTH IN THE METROPLEX.
EITHER WAY...MVFR CIGS SHOULD PREVAIL WITH BRIEF REDUCTIONS IN
VISIBILITY IN PRECIPITATION. THERE WILL LIKELY BE A LULL IN THE
ACTIVITY LATE THIS EVENING AS THE MAIN AREA OF PRECIPITATION TO
THE EAST CONTINUES TO PULL NORTHEAST AWAY FROM THE MAJOR AIRPORTS.
THE MAIN UPPER LOW WILL REMAIN TO THE WEST AND A SQUALL LINE
SHOULD BE IN THE DEVELOPING STAGES WELL WEST OF THE MAJOR AIRPORTS
PRIOR TO MIDNIGHT. THE LINE OF STORMS SHOULD MOVE EAST RATHER
QUICKLY AND THE TIMING ON THUNDERSTORMS IS WITH FAIRLY HIGH
CONFIDENCE. THINK THE LINE WILL MOVE THROUGH THE METROPLEX BETWEEN
7 AND 10Z WITH AFW/FTW BEING IMPACTED FIRST...THEN A PROGRESSION
EASTWARD THROUGH EARLY SUNDAY MORNING. STRONG WEST WINDS WILL
ACCOMPANY THE SQUALL LINE FOLLOWED BY A BRIEF RESPITE IN THE WINDS
AFTER THE STORMS PASS. THERE MAY BE A FEW HOURS OF LIGHT RAIN
BEHIND THE MAIN LINE OF STORMS CONTINUING INTO EARLY SUNDAY
MORNING. SOUTHWEST WINDS WILL INCREASE AGAIN BY MID MORNING TO
AROUND 20 KT. THERE MAY SCT/BKN MID LEVEL CLOUDINESS THAT PERSISTS
THROUGH THE DAY AS THE CORE OF THE UPPER LOW CROSSES THE AREA. VFR
CONDITIONS ARE EXPECTED DURING THIS TIME HOWEVER.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  53  63  43  68  47 / 100  70   0   0   0
WACO, TX              52  63  40  70  46 / 100  70   0   0   0
PARIS, TX             57  62  41  66  45 / 100  90  10   0   0
DENTON, TX            51  63  39  68  45 / 100  60   0   0   0
MCKINNEY, TX          52  61  40  66  46 / 100  70   5   0   0
DALLAS, TX            52  63  44  69  47 / 100  70   5   0   0
TERRELL, TX           53  61  42  68  47 / 100  80   5   0   0
CORSICANA, TX         55  61  44  70  49 / 100  80   5   0   0
TEMPLE, TX            54  64  41  70  48 / 100  60   0   0   0
MINERAL WELLS, TX     49  62  37  70  43 / 100  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ094-095-105>107-
120>123-135-146>148-160>162-174-175.

&&

/05
Hazardous weather outlook, Dec 12, 3:40 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CST SAT DEC 12 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE MAINLY
EAST OF INTERSTATE 35 THROUGH LATE THIS EVENING. A FEW STORMS
COULD BECOME STRONG AND PRODUCE DAMAGING WINDS OR A BRIEF TORNADO.
IN ADDITION...LOCALIZED VERY HEAVY RAINFALL MAY CAUSE FLASH
FLOODING THROUGH LATE EVENING.

LATER TONIGHT...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS WEST TEXAS AND MOVE EAST ACROSS THE AREA OVERNIGHT.
PORTIONS OF THIS LINE OF STORMS COULD BE STRONG AND PRODUCE
DAMAGING WINDS. A BRIEF TORNADO WILL BE POSSIBLE ALTHOUGH THE
OVERALL THREAT IS LOW. ADDITIONAL RAINFALL WITH THIS LINE OF
STORMS COULD PRODUCE SOME FLASH FLOODING DURING THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL END FROM WEST TO EAST DURING THE MORNING HOURS
ON SUNDAY. THERE WILL CONTINUE TO BE A THREAT FOR FLOODING AND
STRONG WINDS WITH ANY THUNDERSTORMS DURING THE MORNING HOURS. MOST
OF THIS ACTIVITY WILL BE EAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT ACROSS
ALL OF NORTH TEXAS.

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 150 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 9 thunderstorm wind, 7 flood. Local standard time, as filed.

Flash Flood, Hunt

When
December 12, 5:00 PM CST to 8:00 PM CST
Where
Hunt County, 2.47 mi SW of Commerce Muni Arpt to 2.55 mi ESE of Granley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.276, -95.931

Heavy rain resulted in flooding of roads in Commerce. Some high water rescues were needed for motorists stuck in the water.

Flash Flood, Hopkins

When
December 12, 6:00 PM CST to 8:00 PM CST
Where
Hopkins County, 1.62 mi WSW of Peerless to 2.27 mi ESE of Peerless
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.258, -95.724

Water was over FM 71 in the Peerless area.

Flood, Hunt

When
December 12, 8:00 PM CST to 10:45 PM CST
Where
Hunt County, 3.6 mi E of Muddig to 3.6 mi ESE of Lone Oak
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.410, -95.859

Flooding of roadways near low-lying areas and creeks and streams continued for a few hours after several inches of rain fell across mainly the eastern half of the county.

Flash Flood, Leon

When
December 12, 9:24 PM CST to December 13, 12:00 AM CST
Where
Leon County, Buffalo to 1.67 mi ESE of Buffalo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.470, -96.070

High water was reported at US 79 and Texas Highway 75 in Buffalo. Water was also reported over Texas Highway 164 at Interstate 45 north of Buffalo. Additional flooding was also reported in the town of Buffalo; in particular the parking lot of the Community National Bank was covered in water with the water extending up to the doors of the building.

Flash Flood, Leon

When
December 12, 10:23 PM CST to December 13, 12:00 AM CST
Where
Leon County, 0.47 mi NNW of Robbins to 0.54 mi NW of Robbins
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.257, -96.122

High water was reported over Highway 7, east of Texas Highway 39 near Concord. The flooding possibly was due to Spring Creek flowing out of its banks and over the highway.

Flood, Leon

When
December 13, 12:00 AM CST to 5:45 AM CST
Where
Leon County, 8.16 mi W of Newby to 1.09 mi SW of Wealthy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.355, -96.318

Flooding continued in Buffalo, across low-lying areas in the county, and along creeks and streams after several inches of rain fell in a short amount of time.

Flood, Anderson

When
December 13, 12:00 AM CST to 10:45 AM CST
Where
Anderson County, 3.92 mi ENE of Frankston to 2.75 mi NW of Cayuga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.065, -95.436

Flooding was occurring across low-lying areas in the county, and along creeks and streams after several inches of rain fell in a short amount of time. Many county roads were closed due to the flooding and many of the closed roads were along creeks and streams. Some of the closed county roads included CRs 468, 463, 321, & 2715.

Flood, Freestone

When
December 13, 12:00 AM CST to 10:45 AM CST
Where
Freestone County, 3.76 mi S of Donie to 10.19 mi W of Streetman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.416, -96.240

Flooding was occurring across low-lying areas in the county, and along creeks and streams after several inches of rain fell in a short amount of time. Many roads along the swollen creeks and streams were closed due to flooding. The local TxDOT office reported FM 80 near Streetman between Interstate 45 and FM 833 was closed and remained closed until the 14th.

Thunderstorm Wind, Dallas

When
December 13, 2:08 AM CST
Where
Dallas County, Dallas-Ft Worth Intl
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
32.900, -97.030

Thunderstorm Wind, Hill

When
December 13, 2:15 AM CST
Where
Hill County, Itasca
Measured
48 kt (55 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
32.170, -97.150

The roof and sides of a large metal barn used as a storage shed and workshop were torn off in the Itasca area. The beams of barn were made of wood.

Thunderstorm Wind, McLennan

When
December 13, 2:15 AM CST
Where
McLennan County, 1.41 mi WNW of Woodway
Measured
48 kt (55 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
31.526, -97.223

The metal paneling roof and sides of a large metal barn used as a storage shed and workshop were torn off along Loop 340 on the southwest side of Waco. The beams of the barn were made of metal and still standing. A brick facade was also knocked down.

Thunderstorm Wind, Coryell

When
December 13, 2:15 AM CST
Where
Coryell County, 2.8 mi N of South Mtn
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.460, -97.679

The sheriff's office reported trees had fallen on CR 274, blocking the road and requiring removal.

Thunderstorm Wind, Grayson

When
December 13, 3:00 AM CST
Where
Grayson County, Sherman
Measured
48 kt (55 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.630, -96.570

Entire roof of metal building removed from structure. Also, trees were knocked over onto 2 vehicles.

Thunderstorm Wind, Dallas

When
December 13, 3:00 AM CST
Where
Dallas County, 2.03 mi W of (Rbd)redbird Arpt Da to 1.62 mi W of (Rbd)redbird Arpt Da
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.681, -96.905

Thunderstorm wind damage occurred near Larimore Ln and Barstow Rd in southwest Dallas. Some tree damage, downed fences and blown off shingles were reported along an approximate 3 block path.

Thunderstorm Wind, Rockwall

When
December 13, 3:35 AM CST
Where
Rockwall County, Rockwell Muni Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
32.930, -96.430

The automated weather station at Rockwall Municipal Airport reported a 54 kt wind gust. In the area, damage to fences and carports was reported.

Thunderstorm Wind, Henderson

When
December 13, 4:30 AM CST
Where
Henderson County, 1.17 mi WNW of Athens
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.205, -95.869

The roof of a metal building used as a storage shed for vehicles and possibly a workshop was partially torn off along W Tyler Street in Athens. The exact location of the building could not be determined. Another metal roof of a building was also partially torn off in the western portions of Athens.

Flash Flood, Leon

When
December 13, 5:00 AM CST to 8:00 AM CST
Where
Leon County, 2.85 mi N of Flynn to 2.6 mi NNW of Flynn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.191, -96.126

County Road 436 was washed out at Highway 39 north of Flynn.

Thunderstorm Wind, Van Zandt

When
December 13, 5:00 AM CST
Where
Van Zandt County, Ben Wheeler
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
32.450, -95.700

A metal barn and carport that were attached to a house in the Ben Wheeler area were destroyed by thunderstorm winds. The roof of the house where the carport was attached was partially lifted and damaged.

Flash Flood, Van Zandt

When
December 13, 5:00 AM CST to 9:15 AM CST
Where
Van Zandt County, 2.83 mi WNW of Alsa to 5.81 mi SW of Phalba
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.839, -96.073

Many county roads were closed due to flooding. Many of the closed roads were near creeks and streams.

Flash Flood, Henderson

When
December 13, 5:00 AM CST to 9:15 AM CST
Where
Henderson County, 5.51 mi WSW of Cross Rds to 6.33 mi WNW of Aley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.006, -96.049

Many county roads were closed due to flooding. Many of the closed roads were near creeks and streams.

Flash Flood, Leon

When
December 13, 5:06 AM CST to 8:00 AM CST
Where
Leon County, 1.53 mi ENE of Centerville to 3.02 mi ESE of Centerville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.259, -95.957

An amateur radio operator located 2 miles east of Centerville reported his private road was washed out by heavy rainfall.

Flash Flood, Leon

When
December 13, 5:50 AM CST to 8:00 AM CST
Where
Leon County, 8.16 mi W of Newby to 1.09 mi SW of Wealthy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.355, -96.318

Several roads were closed across the county due to flooding.

Flash Flood, Van Zandt

When
December 13, 7:30 AM CST to 9:15 AM CST
Where
Van Zandt County, 1.99 mi E of Colfax to 0.39 mi NE of Colfax
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.503, -95.716

Law enforcement reported a county road near FM 16 near Colfax was washed out.

Flood, Leon

When
December 13, 8:00 AM CST to December 14, 7:45 PM CST
Where
Leon County, 8.16 mi W of Newby to 1.09 mi SW of Wealthy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.355, -96.318

Flooding continued across Leon County after another round of heavy rain produced several more inches of rain across the county. Some flooding was still ongoing from the first round of heavy rain the night before and was exacerbated by this second round of heavy rain. Several roads were closed across the county including the access roads along Interstate 45 in some locations. Some roads were washed out including a large portion of CR 393 northeast of Concord as reported on social media. Significant flooding along creeks and streams occurred. Pictures of flooding along Bliss Creek southeast of Buffalo and Brushy Creek near Marquez were shared on social media. Brushy Creek near Marquez was flowing over CR 429 forcing the closure of the road. Bliss Creek was flooding CR 212 and some vehicles were stuck in the high waters. The local TxDOT office also reported FM 1848 at Buffalo Creek (north of Buffalo) was closed on the 13th and hopefully would reopen on the 14th.

Flood, Van Zandt

When
December 13, 9:15 AM CST to 11:00 AM CST
Where
Van Zandt County, 2.83 mi WNW of Alsa to 5.81 mi SW of Phalba
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.839, -96.073

Flooding of roadways continued for a few hours after several inches of rain fell across the county. Several of these closed roads were likely near low-lying areas and creeks and streams.

Flood, Henderson

When
December 13, 9:15 AM CST to 11:00 AM CST
Where
Henderson County, 5.51 mi WSW of Cross Rds to 6.33 mi WNW of Aley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.006, -96.049

Flooding of roadways continued for a few hours after several inches of rain fell across the county. Several of these closed roads were likely near low-lying areas and creeks and streams.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609816, 609817, 609819, 609821, 609822, 609936, 611657, 611658, 609967, 609966, 609970, 609972, 609975, 609995, 609996, 610000, 609938, 610005, 611540, 611541, 609939, 609941, 611536, 609940, 609820, 611552.